Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 253, NWS Shreveport, LA

June 16, 1997Angelina County, Nacogdoches County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jun 16, 1997, 10:12 PM CDT for Angelina County, Nacogdoches County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 1997, 10:12 PM CDT (03:12 UTC)
Expired
Jun 16, 1997, 11:00 PM CDT
In force
48 min
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Angelina County, TX, Nacogdoches County, TX

The radar

The Shreveport radar (KSHV), 134 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 3.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2912 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 170313
SVRSHV
TXC005-347-170400-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1012 PM CDT MON JUN 16 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1100 PM CDT
FOR THE FOLLOWING AREAS...
 
IN EAST TEXAS
 
   ...NORTHERN ANGELINA COUNTY...NACOGDOCHES COUNTY
 
AT 1010 PM CDT..DOPPLER RADAR IN SHREVEPORT DETECTED A SEVERE
THUNDERSTORM 12 MILES SOUTH OF NACOGDOCHES MOVING TO THE NORTH NORTHEAST
AT 20 MPH. LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY
WITH THIS STORM AS IT MOVES ACROSS NACOGDOCHES COUNTY.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
PETS...FROM LARGE HAIL AND DAMAGING WIND.
 
11/18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 8:28 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 16, 8:28 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
827 PM CDT MON JUN 16 1997

CONVECTION CONTS DVLPG TO THE W AND N OF THE CWA THIS EVNG WHERE ADAP
GRAPHICS INDICATE BEST MSTR CONVERGENCE AND LOWEST LIS. SOME ACTIVITY
TRYING TO DVLP ACRS EXTREME SRN PORTIONS OF CWA...BUT THIS SHUD RMN
BLO SVR CRITERIA AS BEST INSTABILITY STILL W OF THE AREA.

LOW LVL SRLY FLOW SHUD INCREASE ACRS THE AREA TONIGHT AS WEAK FNTL
BOUNDARY OVER NW TX STARTS TO EDGE EWD. CONVECTION SHUD CONT MOVG TO
THE E WITH MORE DVLPMT EXPECTED ACRS E TX WHERE INSTABILITY WILL LIKELY
BE GREATEST JUST ARND MIDNIGHT.

DONT SEE ANY NEED TO CHANGE GOING FCSTS. FFA ACRS E TX STILL LOOKS GUD
AND MAY NEED TO LOOK AT ISSUING FOR LIT.

18

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 11:09 PM CDTSevere Thunderstorm WarningSHVSan Augustine66 min
Jun 17, 12:57 AM CDTSevere Thunderstorm WarningSHVWood48 min
Jun 17, 1:20 AM CDTSevere Thunderstorm WarningSHVFranklin25 min
Jun 17, 1:35 AM CDTSevere Thunderstorm WarningSHVCamp, Titus40 min
Jun 17, 1:58 AM CDTSevere Thunderstorm WarningSHVSmith, Wood62 min
Jun 17, 2:07 AM CDTSevere Thunderstorm WarningSHVMorris53 min
Jun 17, 2:23 AM CDTSevere Thunderstorm WarningSHVUpshur67 min
Jun 17, 2:35 AM CDTFlash Flood WarningSHVCamp, Morris, Titus, Wood4 hr
Jun 17, 2:52 AM CDTSevere Thunderstorm WarningSHVGregg53 min
Jun 17, 2:57 AM CDTSevere Thunderstorm WarningSHVHarrison, Marion63 min
Jun 17, 3:18 AM CDTSevere Thunderstorm WarningSHVCass42 min
Jun 17, 6:37 AM CDTSevere Thunderstorm WarningSHVAngelina68 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.